Promises effects weight loss almost immediately and it is very popular among those who suffer from eating disorders and also among the bodybuilders, because it facilitates the increase of the body musculature.
Often marketed as a “quick fix” for weight loss.
It is a powder yellow crystalline and is an industrial chemical sold –illegally, and almost always through the internet– in the form of capsules, bulk powder, and sometimes as a cream.
Responds to the name 2,4-dinitrophenolalthough it is more commonly known by its acronym, DNP and, according to the World Health Organization (WHO) “has caused severe illness and deaths in several countries in the last three years.”
Used originally for the manufacture of explosives, has side effects are highly dangerous and can kill.
A chemical poison
Its use as a medicine slimming is not new: in the 1930s it was discovered that increased the metabolic rate and allowing you to lose weight.
But the high number of adverse effects and deaths led the Food and Drug Administration (FDA, for its acronym in English) what were banned in 1938 and catalogara as a “extremely hazardous substance and is not suitable for human consumption“.
However, its use seems to be again on the rise, especially thanks to the ease of selling by internet, where is distributed as a substance “fat burner”.
In fact, according to a study from the department of Emergency Medicine of the Whittington Hospital of London, published in 2011 by the Journal of Medical Toxicologyduring the decades of 1960 to the end of the TWENTIETH century, there were no reported deaths from DNP.
But the researchers observed a resurgence of cases fatal in the first decade of this century: 12 deaths between 2001 and 2010, which reflected “the increased availability of the DNP on the internet, marketed particularly for the use of bodybuilders”.
And so far in 2015, only in the Uk, there has been an increase of cases of poisoning, with a total of 30 cases, of which 5 ended up dying, according to data from the last report of the National Poisons Information Service (NPIS).
According to the same source, this represents a considerable increase, because in 2014, only nine were cases of poisoning by DNP in the country.
Signs of poisoning by DNP
- Hot and dry skin
- Excessive thirst
- Excessive sweating
- Excessive speed of the rhythm of the heart
- Fast breathing
Source: National Health Service Uk (NHS)
For this reason, the Department of Public Health of England decided to launch an alert on the 11th of December, warning about the “revival” of this type of poisoning, “whose main victims are adolescents and young people”.
“This drug, in my opinion, should be classified as a poison. There is no benefit to having it, only major damage“she told the doctor Ryck Albertyn, anaesthetist and consultant Worthin Hospital, Uk, to the BBC.
Die for weight loss
One of the more recent cases is that of the young british Eloise Aimee Parry, who suffered from bulima and died at the age of 21 in April of 2015, after ingesting the poison.
His mother, Fiona Parry, told the BBC that Eloise took eight of these pills and that doctors “could do nothing to save your life.”
Parry asked now to adopt more severe measures against the companies that distribute them.
“People should be aware of what hazardous are these pills. Looking good should never cost you your health, or the death“he declared last week to local media british.
But there has been another more recent case, also in the Uk: the Rachel Cook, who was suffering from an eating disorder and died, 25 years ago, in may of 2015.
According to a recent research, Rachel, who was already very thin, he took pills with DNP because “I wanted to burn fat and lose weight fast”.
“I know that there is pressure on young people to be thin, and many will take drastic action to get it, but this is not the way to do it,” warned one of the medical examiners who analyzed the case of Rachel.
“But should learn about the inevitable consequences taking this deadly substance”, added the expert.
“Some of the web pages that sell these products are made to spend by pharmaceutical companies”, warns the Spanish Agency of Consumption, Food Security and Nutrition (AECOSAN).
And the WHO and Interpol they also gave the voice of alarm this year, and issued reports warning about the increase in the consumption of this type of substances.
“It is illegal and potentially deadly”said the Interpol in an Orange Alert world issued in may 2015, that it distributed to its 190 member countries.
“In addition to the inherent dangers that this entails, the risks linked to its consumption are exacerbated by the conditions of illicit manufacture,” said the agency.
“The most common adverse effect associated with the use of DNP is the rash“, assured sources of AECOSAN.
“Other effects are the neuritis peripheral, gastroenteritis, anorexia, cataracts, or deafness permanent”, among many others.
But there are also toxic effects: confusion, agitation, coma, seizures, hyperthermia (life-threatening), tachycardia, sweating, and cardiovascular collapse.
Today, there is no antidote for poisoning by DNP.
Unfortunately, their use is unregulated and over the internet has made the dangerous yellow dust is re of fashion, especially among young people who, in many cases, are unaware of the risks to which they are exposed.
“The public should be aware and vigilant, especially with regard to the vulnerability of the use of these substances among people with eating disorders,” warns Dr. Albertyn.